Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 238, NWS Bismarck, ND

August 4, 2020Burke County, Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2020, 6:43 PM CDT for Burke County, Divide County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2020, 6:43 PM CDT (23:43 UTC)
Expired
Aug 4, 2020, 7:33 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND

The radar

The Minot AFB radar (KMBX), 164 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:25 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 4, 5:25 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
525 PM CDT Tue Aug 4 2020

.MESOSCALE DISCUSSION...
Issued at 509 PM CDT Tue Aug 4 2020

At 22Z, a thunderstorm was located over northeast Bowman county,
embedded along a line of low-mid level convergence. Though this
convergence is rather marginal (being still downstream of greater
ascent associated with the upstream shortwave) adequate mid-level
lapse rates and eastward movement into better boundary layer dew
points will provide an environment for strengthening convection in
over the next several hours. Combined with effective bulk shear
in the 30-40 kt range, thunderstorms with severe hail (to golf
ball size according to SARS guidance) as well as locally damaging
wind gusts will be possible.

&&

.UPDATE...
Issued at 509 PM CDT Tue Aug 4 2020

See mesoscale discussion above for more detailed convective
discussion.

Besides the current convection in the southwest, it does appear
that scattered convection is developing over southeast
Saskatchewan and may be developing into northwest and north
central ND shortly. This will likely be the focus for convection
this evening, after southwest convection exits the area.

Updated pops based on latest radar analysis. and blended latest
observations through the mid evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 147 PM CDT Tue Aug 4 2020

Chances for storms, some potentially severe, highlight the short-
term.

The 12 UTC model suite continue to highlight a stout upper-level
short-wave moving through this evening. Moisture advection
continues ahead of the wave and dewpoints have climbed nicely
into the upper 50s to low 60s. RAP/HRRR forecast soundings
indicate steep mid/low-level lapse rates this evening with ML CAPE
around 1500 J/Kg. A north to south oriented surface trough and
related wind shift will extends from Crosby down through Bowman
and this feature will likely serve as the focus for scattered
thunderstorms. Deep-layer bulk wind shear is forecast to be on
the order of 30-40 kt, supportive of organized convection and
potentially even weak supercells in the expected CAPE setting,
especially given a large orthogonal component to deep-layer shear
vectors relative to the surface trough. Given this scenario, we
are messaging the possibility of isolated strong to severe
thunderstorms along and west of the Highway 83 corridor, all the
way northward to the Canadian border, with the main threat being
large hail up to half dollars. The overall risk could be
mitigated a bit by the timing of the upper-level wave not
aligning perfectly with peak heating.

Otherwise, as the middle- and upper-level shortwave trough shifts
southeast into eastern ND tonight, higher precipitation chances
will be focused along and east of Highway 83, with a drying trend
in the west. The risk of strong to severe convection will
diminish overnight with the onset of boundary layer cooling and
stabilization. Scattered wrap around precipitation will be
possible across east central ND tomorrow as the upper-level low
slowly shifts southeastward.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 147 PM CDT Tue Aug 4 2020

A late-week warming trend and a return to thunderstorm chances
from Friday through the weekend highlight the long term forecast.

The latest 12 UTC global deterministic and ensemble guidance
supports shortwave ridging crossing the area Thursday for a dry
day, with flow aloft becoming west-southwest Friday and beyond for
an increasing chance of thunderstorms. The 00 UTC CIPS analog
severe guidance suggests a risk of severe storms this weekend.
High temperatures should climb back into the upper 80s and low 90s
areawide by Friday and the warmer temperatures should stick
around through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 509 PM CDT Tue Aug 4 2020

Scattered thunderstorms are expected to increase over northwest
and central North Dakota this evening ahead of an impulse dropping
southeast from Canada. Most likely area for showers and
thunderstorms this evening looks to be from Williston and Minot
and then extending south and east through Bismarck and Jamestown
late this evening into the overnight hours. Any of these storms
will have the potential for locally gusty wind, hail and MVFR
cigs/vsbys in brief but heavy downpours. Behind the exiting
convection Wednesday morning it looks like potentially MVFR to IFR
ceilings developing from right around Minot and Bismarck east
towards Devils Lake and Jamestown. Light and variable winds this
evening will become northwest across the area on Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AE
UPDATE...TWH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 4, 5:26 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
526 PM CDT Tue Aug 4 2020

NDZ001>003-009>011-017>021-031>035-040>046-052230-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
526 PM CDT Tue Aug 4 2020 /426 PM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
evening across western and central North Dakota. Isolated strong
to severe storms are possible, with the primary threat being
large hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong winds to the
National Weather Service office in Bismarck.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-052230-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
526 PM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight in east central
North Dakota and the James River valley, but severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 5:07 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
407 PM MDT Tue Aug 4 2020

NDZ043-042245-
Bowman ND-
407 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOWMAN COUNTY UNTIL
445 PM MDT...

At 406 PM MDT, a strong thunderstorm was located 7 miles southeast of
Bowman, moving southeast at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Bowman
County, including the following locations... Bowman Haley Dam.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

If you are on or near Bowman-Haley Lake, get out of the water and
move indoors or inside a vehicle. Remember, If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4595 10332 4611 10342 4615 10339 4616 10326
      4595 10300
TIME...MOT...LOC 2206Z 326DEG 23KT 4608 10333

EDWARDS
Special weather statement, Aug 4, 6:29 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
629 PM CDT Tue Aug 4 2020

NDZ001-002-050015-
Divide ND-Burke ND-
629 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURKE AND EASTERN DIVIDE
COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, strong thunderstorms were clustered 7 miles east of
Crosby, moving southeast at 25 mph.

Several reports of funnel clouds have been associated with the
cluster of thunderstorms moving into eastern Divide and western
Burke counties from Canada. While not immediately likely, be
prepared to seek shelter if a tornado is spotted or a tornado
warning is issued.

Penny size hail and wind gusts to 50 mph
will also be possible with these storms.

Locations impacted include...
Crosby, Columbus, Noonan, Wildrose and Larson.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4900 10263 4892 10259 4863 10265 4863 10329
      4900 10338
TIME...MOT...LOC 2323Z 312DEG 22KT 4895 10314

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:07 PM CDTSpecial Weather StatementBISBowman38 min
Aug 4, 6:29 PM CDTSpecial Weather StatementBISBurke46 min
Aug 4, 6:50 PM CDTSpecial Weather StatementBISRenville25 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.